Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 73, NWS Wilmington, NC

May 15, 2006Florence County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 15, 2006, 5:58 PM EDT for Florence County, South Carolina. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2006, 5:58 PM EDT (21:58 UTC)
Expired
May 15, 2006, 6:15 PM EDT
In force
17 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Florence County, SC

The radar

The Wilmington radar (KLTX), 108 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 6:03 PM EDTHAIL 1.75Evergreen, SC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 152159
SVRILM
SCC041-152215-
/O.NEW.KILM.SV.W.0073.060515T2158Z-060515T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
558 PM EDT MON MAY 15 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 615 PM EDT

* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS    
  STORM WAS LOCATED NEAR FRIENDFIELD AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN FLORENCE COUNTY AT 610 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3401 7981 3389 7967 3400 7951 3404 7952
      3408 7953 3410 7951 3412 7951 3413 7954
      3415 7955 3418 7957

$$

III
1 follow-up statement
000 
WWUS52 KILM 152206
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
606 PM EDT MON MAY 15 2006

SCC041-152215-
/O.CON.KILM.SV.W.0073.000000T0000Z-060515T2215Z/
FLORENCE SC-
606 PM EDT MON MAY 15 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EDT FOR
FLORENCE COUNTY...

AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 7 MILES NORTH OF
PAMPLICO...OR 6 MILES SOUTHEAST OF CLAUSSEN...MOVING NORTHEAST AT 40
MPH.

HAIL UP TO 2 INCHES IN DIAMETER HAS BEEN REPORTED IN EVERGREEN WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

LAT...LON 3401 7981 3389 7967 3400 7951 3404 7952
      3408 7953 3410 7951 3412 7951 3413 7954
      3415 7955 3418 7957

$$

III

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:30 AM EDT, 8 hours 28 minutes earlier.

Area forecast discussion, May 15, 9:30 AM EDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
930 AM EDT MON MAY 15 2006

.SHORT TERM /TODAY/...DIFFUSE FRONTAL BOUNDARY NOW JUST OFFSHORE.
CONVECTIVE ACTIVITY MOVING QUICKLY NORTHEAST ALONG THIS FRONT IS
JUST CLIPPING THE COAST DOWN IN GEORGETOWN COUNTY. MODEL CROSS
SECTIONS SHOW STEADILY DECREASING MOISTURE TODAY HOWEVER WITH LARGE
UPPER LOW COVERING THE EASTERN HALF OF THE COUNTRY AND A SERIES OF
SHORT WAVES ROTATING AROUND IT SEE CONTINUED CHANCE OF SCATTERED
CONVECTION TODAY. DAYTIME HEATING AND SURFACE CONVERGENCE ALONG SEA
BREEZE FRONT WILL HELP INITIATE ACTIVITY THIS AFTERNOON. SHORT WAVE
MOVING THROUGH TONIGHT WILL HELP EXTEND ACTIVITY BEYOND THIS
AFTERNOON. DO NOT EXPECT ACTIVITY TO BE AS STRONG AND WIDESPREAD AS
YESTERDAY...THERE WILL BE LESS MOISTURE TO WORK WITH...THE FRONT IS
NOW OFFSHORE...AND LAPSE RATES AND WIND SHEAR VALUES NOT QUITE AS
IMPRESSIVE. HOWEVER THEY ARE STILL GOOD ENOUGH THAT AN ISOLATED
SEVERE STORM CAN NOT BE RULED OUT THIS AFTERNOON. CURRENT FORECAST
OF CHANCE POPS WILL COVER IT.

&&

.AVIATION...(FROM PREVIOUS DISCUSSION) PLENTY OF HIGH CLOUDS WILL
SPREAD ACROSS THE TERMINALS THROUGH THE EARLY MORNING HOURS. COULD
SEE SOME BRIEF BR (3-6SM) THROUGH 12Z IF THE CIRRUS THINS OR BREAKS
DEVELOP. WEAK BOUNDARY HAS BECOME DIFFUSE ACROSS THE REGION EARLY
THIS MORNING AND WITH ANOTHER IMPULSE TO AFFECT THE AREA LATER TODAY
COULD SEE VCSH/VCTS.

&&

.MARINE...LOOKS LIKE MIXING HAS COMMENCED OVER THE WATERS AND THE
WIND HAS TAKEN ON A SOUTHWESTERLY DIRECTION. MIDDAY CWF UPDATE WILL
REMOVE THE VARIABLE WIND WORDING FOR THE MORNING HOURS. SEAS FCST
SEEMS TO BE ON TRACK.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE

&&

SHORT TERM...REK
AVIATION...SRP
MARINE...MBB
Hazardous weather outlook, May 15, 3:13 PM EDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
313 PM EDT MON MAY 15 2006

AMZ250-252-254-256-NCZ096-097-099>101-SCZ034-046-161915-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-BLADEN-PENDER-
COLUMBUS-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
313 PM EDT MON MAY 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ATMOSPHERIC CONDITIONS FAVOR THE POSSIBILITY THAT SEVERE
THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING. AS A
RESULT...THE STORM PREDICTION CENTER HAS PLACED THIS AREA IN SEVERE
THUNDERSTORM WATCH NUMBER 359 UNTIL 900 PM EDT. THE PRIMARY THREAT
FROM ANY SEVERE STORMS THAT DO DEVELOP ARE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

NCZ087-SCZ017-023-024-032-033-039-161915-
ROBESON-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-
313 PM EDT MON MAY 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS
AFTERNOON AND EVENING. SMALL HAIL AND STRONG GUSTY WINDS MAY
ACCOMPANY SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

REK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:38 PM EDTSevere Thunderstorm WarningILMGeorgetown37 min
May 14, 9:01 PM EDTSpecial Marine WarningILM59 min
May 14, 10:01 PM EDTSpecial Marine WarningILM59 min
May 14, 11:00 PM EDTSpecial Marine WarningILM15 min
May 15, 5:22 PM EDTSevere Thunderstorm WarningILMWilliamsburg23 min
May 15, 7:16 PM EDTSevere Thunderstorm WarningILMFlorence44 min
May 15, 7:36 PM EDTSevere Thunderstorm WarningILMWilliamsburg39 min
May 15, 7:45 PM EDTSevere Thunderstorm WarningILMMarion30 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.